MAUDE Adverse Event Report: APPLIED MEDICAL RESOURCES EB030, VOYANT FINE FUSION, 6/BX; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

APPLIED MEDICAL RESOURCES EB030, VOYANT FINE FUSION, 6/BX; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 101223301
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Tissue Damage (2104)
Date of Event 09/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product is being returned for evaluation but lot number is provided.A device history report is to be reviewed by engineering.A follow-up report will be sent once the results have been analyzed.
 
Event or Problem Description
Procedure performed: left thyroidectomy.Incident description: the rep was present for the case.The surgeon went to seal a larger vessel when the jaws got stuck.He tried various methods to remove the jaws, but could not remove them.He had to rip the vessel to remove the jaws.He cut and sutured to repair the vessel.A new handpiece was opened to complete the case.When discussing the case with the rep he mentioned that he had sealed through muscle and had more sticking after doing so.Patient is stable and was fine after vessel was repaired.Additional information received via email on (b)(6) 2019, applied medical account mgr i've answered all other questions with the cer i started yesterday with you.To try to remove the jaws from the vessel, they poured saline on the vessel attached to jaws.Used clamps to remove jaws from tissue.The jaws did not get locked on the latched position.The handle was not getting stuck in the latched position preventing the jaws from opening.The blade lever was not returning to the forward position when released.There was tissue damage and bleeding.There was one incident of this.The surgeon had to remove the vessel that was stuck to the jaws with saline and clamps.Sticking lead to bleeding.Muscle and thyroid tissue were being sealed when the tissue was sticking.After surgeon sealed through muscle the fine fusion started sticking almost every seal.Yes he attempted to seal multiple times on the same seal site; he tried to use his monopolar and bipolar energy to help with sealing and bleeding when fine fusion began sticking.The device was used 20 activations before the surgeon noticed the tissue sticking.Wasn't sticking until surgeon sealed through muscle at 20 activations.The jaws of the device were cleaned after every 2-3 seals during the procedure.The surgeon did notice an improvement when the jaws were cleaned.Saline as applied when jaws were stuck to vessel and would not come off.It is unknown where along the seal site with respect to the jaw was the tissue sticking observed.Saline and clamps were used to remove the stuck tissue from the jaws.The jaws were not submerged in fluid at any point during activation prior to tissue sticking being observed.The patient did not exhibit any vascular pathology.The device was not activated on diseased or inflamed tissue.The patient was not given anticoagulation medicine.Intervention: cut & suture to repair vessel.Opened another handpiece to complete case.Patient status: patient is stable and was fine after vessel was repaired.
 
Additional Manufacturer Narrative
The event unit was returned to applied medical for evaluation.Upon visual inspection, eschar buildup was observed on the sealing surface of the device.Testing was performed on the event unit, which confirmed that the device was sticking to tissue.However, there was less sticking after the device sealing surfaces of the device were cleaned.Based on the condition of the returned unit and the description of the event, the exact root cause of the reported event could not be confirmed.The probability and criticality of harm resulting from this failure have been evaluated and were found to be at an acceptable level.
 
Event or Problem Description
Procedure performed: left thyroidectomy.Incident description: the rep was present for the case.The surgeon went to seal a larger vessel when the jaws got stuck.He tried various methods to remove the jaws, but could not remove them.He had to rip the vessel to remove the jaws.He cut and sutured to repair the vessel.A new handpiece was opened to complete the case.When discussing the case with the rep he mentioned that he had sealed through muscle and had more sticking after doing so.Patient is stable and was fine after vessel was repaired.Additional information received via email on 20sep2019, applied medical account mgr i've answered all other questions with the cer i started yesterday with you.To try to remove the jaws from the vessel, they poured saline on the vessel attached to jaws.Used clamps to remove jaws from tissue.The jaws did not get locked on the latched position.The handle was not getting stuck in the latched position preventing the jaws from opening.The blade lever was not returning to the forward position when released.There was tissue damage and bleeding.There was one incident of this.The surgeon had to remove the vessel that was stuck to the jaws with saline and clamps.Sticking lead to bleeding.Muscle and thyroid tissue were being sealed when the tissue was sticking.After surgeon sealed through muscle the fine fusion started sticking almost every seal.Yes he attempted to seal multiple times on the same seal site; he tried to use his monopolar and bipolar energy to help with sealing and bleeding when fine fusion began sticking.The device was used 20 activations before the surgeon noticed the tissue sticking.Wasn't sticking until surgeon sealed through muscle at 20 activations.The jaws of the device were cleaned after every 2-3 seals during the procedure.The surgeon did notice an improvement when the jaws were cleaned.Saline as applied when jaws were stuck to vessel and would not come off.It is unknown where along the seal site with respect to the jaw was the tissue sticking observed.Saline and clamps were used to remove the stuck tissue from the jaws.The jaws were not submerged in fluid at any point during activation prior to tissue sticking being observed.The patient did not exhibit any vascular pathology.The device was not activated on diseased or inflamed tissue.The patient was not given anticoagulation medicine.Additional information received via email on 02oct2019 from applied medical account mgr "they said that they can send back the handpiece they just need all the paperwork in order to get it sent that to you." intervention: cut & suture to repair vessel.Opened another handpiece to complete case.Patient status: patient is stable and was fine after vessel was repaired.

Brand Name
EB030, VOYANT FINE FUSION, 6/BX
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
APPLIED MEDICAL RESOURCES
22872 avenida empresa
rancho santa margarita CA 92688
MDR Report Key9136882
Report Number2027111-2019-00605
Device Sequence Number14214660
Product Code GEI
UDI-Device Identifier00607915127428
UDI-Public(01)00607915127428(17)201127(30)01(10)1357607
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K153017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/30/2019
Device Model Number101223301
Device Catalogue NumberEB030
Device Lot Number1357607
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/19/2019
Supplement Date Received by Manufacturer09/19/2019
Initial Report FDA Received Date09/30/2019
Supplement Report FDA Received Date12/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;